'Matter of Laugh or Death,' the award-winning humor column
By Bill Dunn
Interesting observations on this thing we call life
(appearing each week in the Republican-American newspaper, Waterbury, CT)
BIZARRE ANTICS WHILE TAKING CHANTIX
One of my hobbies is to watch pharmaceutical commercials on TV, to see if the likely side effects are worse than the condition being treated. Yes, you’re right, I do live an extremely boring life. But at least I no longer engage in the hobby of waiting breathlessly by the front door for Ed McMahon to ring my doorbell and present me with a large Publishers Clearing House check. It finally dawned on me the odds that Ed will visit my house are pretty slim since I never buy any magazines thru the Publishers Clearing House. That, plus the fact Ed McMahon is currently dead.
I saw a commercial recently for a drug called CHANTIX, which is supposed to help people quit smoking. As with most drug ads, the first 45 seconds described the joyful and happy results of the medication, with actual testimonials from actual actors representing actual patients (patients who are not nearly as good-looking as the actual actors, and therefore were not allowed to appear on camera). All-the-while soaring violin and harp music played in the background, making the commercial as heart-warming and triumphant as the final scene of a feel-good Disney movie, such as “The Little Mermaid” or “A Streetcar Named Desire.”
But then during the final 15 seconds of the ad, while the actual actors were shown engaging in actual joyful and happy activities—like playing with their grandkids, taking a walk on the beach, and cashing a sizeable check for appearing in a 60-second commercial—the announcer quietly and quickly listed all the possible side effects of the drug.
Some of the side effects were typical for most pharmaceutical products advertised on television these days: nausea, constipation, vomiting, and skin rashes. The CHANTIX web site elaborates on the skin rash risk, and explains if you develop “a rash with peeling skin or blisters in your mouth, stop taking CHANTIX.” This advice falls into the category of: “If hitting yourself in the thumb with a hammer causes discomfort, stop hitting yourself in the thumb with a hammer.” (But then again, maybe the following is an acceptable scenario: Bob: “Harry, all your skin fell off!” Harry: “Yeah, but at least I quit smoking!”)
Other side effects were more emotional than physical: hostility, agitation, depressed mood, and suicidal thoughts or actions. Wow, this drug may cause people to have suicidal thoughts or actions? I know smoking is bad for your health, and certainly it’s a good idea to stop, but if I’m not mistaken, suicide is even worse for your health than smoking, isn’t it?
One of the other side effects mentioned really caught my attention. The announcer said you may experience “unusual dreams” while taking CHANTIX. Unusual dreams? What exactly does THAT mean?
If they’re talking about the dream where you find yourself back in the sixth grade, and Mrs. Grubner makes you get up in front of the whole class and solve some math problems on the black board, and the numbers on the board start jumping around and laughing at you, and then you look down and realize you’re not wearing pants and the prettiest girl in the class in giggling at your Spiderman underwear, well then, forget it. I’d rather keep smoking.
By the way, I don’t smoke, and that dream I mentioned is, of course, something I, uh, I read about in a magazine, a magazine I, um, got from the Publishers Clearing House. Yeah, that’s it.
Even though these fancy new drugs often seem to cause more harm than good, I shouldn’t be judgmental. Ed McMahon told me so in a dream.
|Home||Current Faith||Current Funnies||Faith Archive||Funnies Archive||Contact Bill|